Tornadoes · United States · Florida · 2024
EF0 tornado, Summerland Key, Florida, February 18, 2024
This EF0 tornado ran 4.6 miles across Monroe County on February 18, 2024, touching down at 1:02 PM EST and reaching 120 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 18, 2024
- Touchdown
- 1:02 PM EST (18:02 UTC)
- Lifted
- 1:11 PM EST (18:11 UTC)
- On the ground
- 9 minutes
- Path length
- 4.6 miles (7.4 km)
- Path width
- 120 yards (110 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Monroe County
- Touchdown point
- 24.655, -81.476
- Lift-off point
- 24.704, -81.426
- Record number
- 2402181202-01
The damage survey
7 damage points were recorded along this path by NWS KEY, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Top half of coconut palm fell SSW onto home, causing release of several roof panels. The panels were deposited in the immediate vicinity or to the NE up to 300 yards.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A waterspout originating southwest of Cudjoe Bay made landfall as an EF0 tornado over southern portions of Cudjoe Key. The tornado crossed U.S. Highway 1, and continued northeast as a waterspout until a second landfall as an EF0 tornado over central Big Torch Key. The tornado was associated with a supercell thunderstorm with a well-defined mesocyclone moving northeast over the Lower Florida Keys.
A waterspout was observed by resident video of a |mature waterspout passing just to the north of the southern end of |Cudjoe Key, entering Cudjoe Bay on a northeast path. The waterspout |made landfall in a residential section along Cudjoe Bay near Spanish |Main Drive and moved through the Venture Out residential community of mixed single |family and manufactured residences. The EF0 rating is based on tree |damage including snapped hardwood branches and a healthy palm trunk |roughly 15 feet above the ground. The top portion of the tree fell |onto a manufactured residence with major wall damage and release of |numerous roofing panels deposited as far as 300 yards to the |northeast. Siding was removed from several residences. The tornado |exited the northeast portion of the community and traveled over the |western portion of Kemp Channel, before crossing U.S. Highway One |just west of the Kemp Channel Bridge. A small hardwood tree and |several large hardwood limbs were downed to the north just west of |the western bridge abutment. Maximum winds near 85 mph were estimated at the Venture Out community with a patch width near 120 yards. ||The continuing waterspout observed by resident video of a |mature waterspout approaching the western shore of Big Torch Key |from Niles Channel approximately 2.5 miles north of the Niles |Channel Bridge. The waterspout made landfall as a tornado north of |Osprey Lane and moved northeast, crossing Dorn Road about three |miles north of U.S. Highway 1. Numerous large hardwood branches |were broken off from area trees with a lightweight residential |amenities deposited along a narrow path about 125 yards to the |northeast. No assessment could be made further northeast due to |dense mangrove marshland as the tornado moved toward the northern |portion of Pine Channel. Maximum winds were estimated near 75 mph with a path width of about 80 yards on Big Torch Key.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:08 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the tornado touched down at Feb 18, 11:03 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 18, 11:03 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1103 AM EST Sun Feb 18 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1100 AM EST Sun Feb 18 2024
A cold front is on the doorstep of the Florida Keys this morning.
12z surface analysis places this front from the middle of the
Bahamas extending through the Upper Keys and into the southeast
Gulf before continuing southwest. KBYX radar detects a line of
showers ahead of this front currently stretched across the western
portion of our waters. Within this line looks to be beginnings of
a mesolow swirling just north of the Dry Tortugas. Scattered
showers ahead of this line crossed through portions of the Lower
Keys this morning with diminishing coverage now. Despite a
blanket of stratus cloud cover over most of our CWA, temperatures
along the island chain are generally in the mid to upper 70s with
the only exceptions being in the northern Upper Keys in the lower
70s where the edge of the cold front had been analyzed.
The line of showers approaching from the Gulf is expected to
reach the Lower Keys early this afternoon (shortly after 18z) and
then lumber across the island chain through the evening hours.
This morning's KKEY sounding has indeed moistened up with a PW of
1.79 inches, but has retained a inversion paired with a pocket of
dry air just above 640 mb. This may have been the reason showers
ahead of the front have stopped developing despite decent low
level shear and seemingly ample moisture. Instability looks to be
modest at best with a calculated MLCAPE value just over 660 J/kg
and that's if we can achieve our highs near 80 through this cloud
deck. As this line pushes through, a few embedded thunderstorms
may be possible with the Storm Prediction Center highlighting a
marginal risk (level 1 of 5) of severe thunderstorms for our area.
While generally unlikely, the main concern with any severe
thunderstorm that develops would be damaging winds or an isolated
tornado. What we do expect is precipitation to persist into
tonight with accumulated rain totals over land estimated to be
around 1 inch with locally higher amounts possible over the next
24 hours. Showers are forecast to clear out of our waters Monday
morning with slight chance PoPs early becoming near nil in the
afternoon.
&&
.MARINE...
Issued at 1100 AM EST Sun Feb 18 2024
A Small Craft Advisory remains in effect for all Florida Keys
coastal waters for increasing winds. From synopsis, strong
southwest breezes will develop today, as a cold front approaches
the Florida Keys coastal waters. This front will pass through the
Keys waters tonight, with fresh to strong breezes shifting to the
northwest to north. Moderate to occasionally fresh northerly
breezes will continue from Monday through Wednesday morning, with
northerly breezes slackening Wednesday afternoon and night, then
veering quickly to the east and southeast Thursday afternoon and
night.
&&
.AVIATION...
(15Z TAFS)
Issued at 1100 AM EST Sun Feb 18 2024
Bouts of MVFR ceilings are expected over the next several hours at
both island terminals. Widespread showers with isolated embedded
thunderstorms will push through the island chain from west to east
after 18z. These will result in bouts of MVFR or IFR VIS and CIGs at
times through the early overnight hours. South to southwest winds
will occasionally gust to near 20 knots, shifting to the west then
to the northwest late this afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 79 65 72 61 / 90 80 10 0
Marathon 80 65 72 61 / 90 90 20 0
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EST Monday for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...JAM
Aviation/Nowcasts....BT
Data Acquisition.....BT
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Feb 18, 4:35 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 435 AM EST Sun Feb 18 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-191000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 435 AM EST Sun Feb 18 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Isolated thunderstorms are expected today and tonight. The primary hazards will be gusty winds and lightning strikes. There is a small potential for a storm or two to become strong or severe this afternoon and evening, with damaging winds or an isolated tornado being the primary threats. A Small Craft Advisory is posted for all of the Keys coastal waters, due to southwest winds increasing to near 20 knots today, and southwest to west winds 20 to 25 knots shifting to northwest to north near 20 knots tonight, as a cold front moves through the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Small Craft Advisory may be required for parts of the Keys coastal waters Monday morning due to strong northerly winds behind the cold front. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Key West, FL (KEYW), 12:00Z
6.0 hours before the tornado, 30 km from the path. February 18, 2024.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1238 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 6.1 K/km
Key West, FL (KEYW), 00:00Z
6.0 hours after it, 30 km from the path. February 19, 2024.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -154 J/kg
- Surface CAPE
- 27 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Key West Nas (NQX), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:08 UTC | 79 | 77 | 190° 15 kt | 1009.8 | -RA BR | |
| 16:31 UTC | 79 | 76 | 180° 13 kt | 1009.1 | ||
| 16:43 UTC | 79 | 77 | 180° 13 kt | 1009.1 | -RA | |
| 16:53 UTC | 80 | 77 | 180° 15 kt | 1008.8 | -RA | |
| 17:41 UTC | 79 | 78 | 210° 11 kt | 1008.5 | +RA BR | |
| 17:53 UTC | 76 | 75 | 270° 17 kt | 26 | 1008.5 | +RA BR |
| 18:06 UTC | 74 | 74 | 280° 14 kt | 1008.1 | RA BR | |
| 18:12 UTC | 74 | 74 | 270° 13 kt | 1008.1 | -RA BR | |
| 18:39 UTC | 75 | 74 | 270° 18 kt | 1008.8 | -RA | |
| 18:53 UTC | 74 | 72 | 300° 19 kt | 28 | 1008.8 | -RA |
| 19:53 UTC | 71 | 69 | 330° 21 kt | 28 | 1009.8 | RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Key West radar (KBYX), 27 km away, was scanning. The volume nearest the touchdown began at 18:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of February 18, 2024
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 18 | 2:57 PM EST | Unrated | Miami-Dade, FL | 0.6 | 30 | |||
| February 18 | 3:20 PM EST | EF0 | Broward, FL | 3.4 | 100 | $10,000 | ||
| February 18 | 3:33 PM EST | EF0 | Broward, FL | 3.4 | 350 | $15,000 | ||
| February 18 | 3:55 PM EST | Unrated | Broward, FL | 0.2 | 50 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.